Leslie's Diary: Monday, Dec. 11

Chemotherapy Could Affect My Immune System

Published On: Jun 06 2012 10:59:50 AM CDT   Updated On: Apr 09 2004 12:10:39 PM CDT
SAN ANTONIO -

Life is wonderful - again!! Going on week No. 2 since chemo and no more nausea. My taste buds are coming back, and other than being a bit tired, I feel like my old self again!

I had a follow up at the oncologist's office Thursday, Dec. 7. They drew blood to check my cell counts. They told me I hadn't reached "nadir" yet, but would within the next week. "Nadir?" I asked. "What the heck is that?"

Apparently "nadir" is when my blood cell count reaches its lowest point, and when I should start feeling extremely tired. I have felt a little tired, but so far it's nothing that a nap can't take care of.

As my cell count falls, I'm left without much of an immune system to fight off infections. So, the doc has put me on antibiotics as a precaution. Tomorrow, Tuesday, Dec. 12, I start going in for a once-a-week "booster" shot. I call it that because it's supposed to boost my energy and keep me from getting too weary.

Every morning I give my hair a quick tug - expecting a chunk of it to come out in my hand. But so far, it's still there tightly attached.

I'd like to think that means I will escape the hair snatcher - but I know it's only time until I lose these lovely locks. Not to worry. My store bought strands are already on standby.

I'll keep you posted.